Montana, 2011

Hail in Montana, August 5, 2011

August 5, 2011 · NWS GGW · 2 events in 2 counties and zones

Plentful moisture, a surface low pressure system, and a frontal boundary combined with a moderately-unstable air mass to produce efficient and severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Plentful moisture, a surface low pressure system, and a frontal boundary combined with a moderately-unstable air mass to produce efficient and severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 5, 8:34 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 5, 8:34 AM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
934 AM MDT FRI AUG 5 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
SHOWER AND THUNDERSTORM ACTIVITY IS ON-GOING THIS MORNING. THERE
IS A FLASH FLOOD WATCH FOR THIS AFTERNOON BUT TRAINING
THUNDERSTORMS OVER AREAS IN THE SOUTHEAST HAVE ALREADY EXCEEDED 3
HR FLASH FLOOD GUIDANCE FOR THIS MORNING IN SELECTED AREAS. LATER
TODAY AN ADVANCING SHORTWAVE TROUGH AND THE JET AT THE BASE OF THE
TROUGH ARE EXPECTED TO PRODUCE MORE INTENSE RAIN...POSSIBLY
STRATIFORM...AND THUNDERSTORMS THAT COULD BECOME SUPERCELLS. SO
SHOULD BE AN ACTIVE DAY. BOTH GFS AND NAM ARE JUICY SO EXPECT
AROUND AN INCH OF WATER IN SPOTS. A LAKE WIND ADVISORY FOR FORT
PECK LAKE WAS ISSUED THIS MORNING FOR STRONG EASTERLY WINDS. THIS
ADVISORY STILL LOOKS GOOD. MADE SOME ADJUSTMENTS TO POP/WX AND
WIND GRIDS BASED ON CURRENT OBSERVATIONS. SCT

PREVIOUS DISCUSSION...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING A FAIRLY ACTIVE
AND PROGRESSIVE PATTERN ACROSS THE CONUS. SUMMER SEASON UPPER HIGH
CONTINUES TO HOLD SWAY OVER THE SOUTHERN TIER U.S. STATES AS NEAR
ZONAL FLOW PERSISTS OVER THE NORTH CENTRAL AND NORTHEASTERN
STATES. VIGOROUS UPPER LEVEL TROUGH IS EVIDENT OVER THE NORTHERN
ROCKIES AND IN FACT IS ALREADY AFFECTING NORTHEAST MONTANA AS
SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THE MAIN
FORCING EARLY THIS MORNING OVER OUR SOUTHEASTERN FAR NORTH CENTRAL
ZONES.

MAIN FORECAST CHALLENGE WILL OBVIOUSLY BE THE DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS EXPECTED TODAY ACROSS MOST OF THE
AREA. EVEN WITH A HEAVY CLOUD COVER AND NO DAYTIME
HEATING...STORMS HAVE BEEN ABLE TO TAP INTO THE INCREASING
CONVECTIVE POTENTIAL ENERGY TO POP OF SOME THUNDERSTORM DURING THE
VERY EARLY MORNING HOURS TODAY. EXPECT THE SOMEWHAT SCATTERED
NATURE OF THESE STORMS TO EVENTUALLY BECOME BETTER ORGANIZED AS
THE DAY UNFOLDS.

ANALYSIS OF THE PRECIPITABLE WATER CLIMATOLOGY AND TODAYS EXPECTED
PRECIPITABLE WATER VALUES FROM FORECAST SOUNDINGS INDICATE THAT
THE THREAT FOR FLASH FLOODING WILL BE MORE LIKELY TODAY ALONG AND
EAST OF THE GLASGOW AREA. THEREFORE HAVE TRIMMED OFF THE WESTERN
ZONES OF THE PREVIOUSLY ISSUES FLASH FLOOD WATCH TO REPRESENT THE
AREA UNDER THE GREATEST THREAT FOR WIDESPREAD FLASH FLOODING
TODAY.

SEVERAL SEVERE WEATHER PARAMETERS ARE ON THE INCREASE ALREADY THIS
MORNING AND THE DEVELOPING STORMS SEEM TO BE TAKING FULL ADVANTAGE
OF THE SITUATION. STRONGEST FORCING FOR ASCENT WILL TRAVERSE THE
CWA FROM THE SOUTHWEST TOWARD THE EAST BETWEEN 12Z TODAY AND 06Z
LATE TONIGHT WITH STRONG SUBSIDENCE RIGHT BEHIND IT. SHORT TERM
MODEL SOLUTIONS ARE COMING INTO SLIGHTLY BETTER FOCUS BUT STILL
SHOWING SOME MAJOR DISCONTINUITY...ESPECIALLY REGARDING QPF. THE
GFS CONTINUES TO DEPICT ALMOST 3 TIMES THE AMOUNT OF RAINFALL THAN
THE NAM. WOULD EXPECT THE ENTIRE EASTERN HALF OF OUR CWA TO BE
UNDER SOME KIND OF A THREAT FOR HEAVY RAIN TODAY THROUGH TONIGHT.
EVEN SIGNIFICANT TORNADO PARAMETERS INDICATE THE POSSIBILITY FOR A
FEW ISOLATED TORNADOES FOR OUR EAST CENTRAL ZONES BETWEEN 20Z AND 03Z.

SATURDAY THROUGH SUNDAY...I DECREASED FORECAST POPS QUITE A BIT AS
SHORT TERM MODEL SOLUTIONS SHOWED GOOD AGREEMENT WITH SUBSIDENCE
AND UPPER LEVEL RIDGING RETURN TO NORTHEAST MONTANA. TEMPERATURES
SHOULD REMAIN AT NEAR NORMAL LEVELS. BMICKELSON

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE EXTENDED FORECAST BEGINS WITH AN UPPER LOW OVER CENTRAL
SASKATCHEWAN WITH A SURFACE LOW OVER MANITOBA EXTENDING A FRONT
THROUGH WESTERN NORTH DAKOTA. THIS WILL BRING SOME COOLER CANADIAN
AIR DOWN INTO MONTANA. THE REMAINDER OF THE EXTENDED PERIOD WILL
HAVE NORTHWEST FLOW OVER THE REGION. MOST OF THE ACTIVITY WILL BE
ACROSS THE PRAIRIE PROVINCES WITH ONLY VERY SLIGHT CHANCES DAILY
OF THUNDERSTORMS ACROSS NORTHEAST MONTANA.

THE GFS AND EC ARE IN GOOD AGREEMENT THROUGH THE PERIOD.
CONFIDENCE IS FAIRLY GOOD FOR THE FORECAST. VERY FEW LOCATIONS
WILL RECEIVE PRECIPITATION WITH ISOLATED CONVECTION... HOWEVER THE
PROBABILITY OF CONVECTION POPPING UP ACROSS THE REGION DAILY IS
FAIRLY HIGH.                    PROTON

&&

.AVIATION...
VFR IS EXPECTED THROUGH MIDDAY... THEN AFTERNOON AND EVENING
CONVECTION WILL BRING FLIGHT CATEGORIES DOWN TO MVFR/IFR WITH
STORMS THAT PRODUCE HEAVY RAINFALL. LOOK FOR STRONG ERRATIC WINDS
WITHIN THE VICINITY OF ANY CONVECTIVE SHOWER OR THUNDERSTORM. THE
CONVECTION WILL END WEST TO EAST LATE IN THE EVENING AND INTO THE
OVERNIGHT HOURS WHICH WILL BRING BACK VFR CONDITIONS AREA WIDE.
PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CENTRAL AND SOUTHERN
VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN VALLEY...EASTERN
ROOSEVELT.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 5, 5:13 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
613 AM MDT FRI AUG 5 2011

MTZ018>020-024>027-061-062-052200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN VALLEY-EASTERN ROOSEVELT-
613 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH FAVORABLE
SURFACE CONDITIONS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS
TODAY THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL...HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREATS. A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-022-059-060-052200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
613 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD OVER THE AREA TODAY. EVEN
THOUGH THE GREATER THREAT FOR SEVERE WEATHER WILL BE TOWARD THE
EAST...STRONG TO BORDERLINE SEVERE THUNDERSTORMS WILL STILL BE
POSSIBLE WITH DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING BEING THE MAIN THREATS.

EAST WINDS THIS MORNING WILL INCREASE TO 20 TO 30 MPH WITH HIGHER
GUSTS ALONG FORT PECK LAKE. A LAKE WIND ADVISORY HAS BEEN POSTED
THROUGH 9 PM FOR THE WATERS OF FORT PECK LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-023-052200-
CENTRAL AND SOUTHERN VALLEY-MCCONE-
613 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH FAVORABLE
SURFACE CONDITIONS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS
TODAY THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL...HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREATS. A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH TONIGHT.

EAST WINDS THIS MORNING WILL INCREASE TO 20 TO 30 MPH WITH HIGHER
GUSTS ALONG FORT PECK LAKE. A LAKE WIND ADVISORY HAS BEEN POSTED
THROUGH 9 PM FOR THE WATERS OF FORT PECK LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 9:53 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1053 AM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     HEAVY RAIN       9 WSW BLOOMFIELD        47.38N 105.11W
08/05/2011  M1.00 INCH       DAWSON             MT   TRAINED SPOTTER

            MEASURED 1.00 INCH OF RAIN IN THE LAST COUPLE OF HOURS.
            NOT RAINING NOW. SOME SMALL PEA SIZED HAIL AT ABOUT 10
            AM.

&&

RMORGAN
Local storm report, Aug 5, 9:55 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1055 AM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       3 ESE CRANE             47.56N 104.21W
08/05/2011  E0.60 INCH       RICHLAND           MT   TRAINED SPOTTER

            ESTIMATED 0.60 INCHES OF RAIN. MEASURED 0.50 INCHES AT
            945 AM. ESTIMATED ANOTHER TENTH OF AN INCH SINCE THEN.
            LIGHT RAIN FALLING NOW. ESTIMATED WIND SPEED OF 35 MPH.

&&

RMORGAN
Local storm report, Aug 5, 10:04 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1104 AM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       9 NE BLOOMFIELD         47.52N 104.80W
08/05/2011  M1.70 INCH       DAWSON             MT   TRAINED SPOTTER

            MEASURED 1.70 INCHES OF RAIN FROM 3 AM TO 10 AM. STOPPED
            RAINING AT APPROX 10 AM.

&&

RMORGAN
Special weather statement, Aug 5, 11:22 AM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1222 PM MDT FRI AUG 5 2011

MTZ023-025-026-051915-
DAWSON-MCCONE-PRAIRIE-
1222 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 115 PM MDT.

AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF LINDSAY...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   LINDSAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4668 10534 4716 10563 4775 10524 4774 10523
      4770 10523 4770 10505 4709 10462
TIME...MOT...LOC 1822Z 225DEG 14KT 4713 10547

TEMPLER
WEATHER.GOV/GLASGOW
Local storm report, Aug 5, 11:54 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1254 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       4 SSE GLENTANA          48.79N 106.22W
08/05/2011  M1.00 INCH       VALLEY             MT   PUBLIC

            MEASURED 1.00 INCHES OF RAIN. STILL RAINING MODERATELY.

&&

RMORGAN
Local storm report, Aug 5, 12:41 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
141 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HEAVY RAIN       2 S OPHEIM              48.83N 106.41W
08/05/2011  M2.00 INCH       VALLEY             MT   PUBLIC

            MEASURED 2.00 INCHES OF RAIN. WATER RUNNING IN FIELDS AND
            YARD.

&&

RMORGAN

The radar

The Glasgow radar (KGGW), 192 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richland

When
August 5, 1:18 PM MST
Where
Richland County, 3 mi S of Savage
Measured
1 in hail
Reported by
Public
Coordinates
47.407, -104.350

Public estimated golf ball-sized hail and zero visibility with winds up to 50 mph along highway 16.

Hail, Prairie

When
August 5, 2:09 PM MST
Where
Prairie County, 6 mi N of Mildred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.767, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342065, 342066.